Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 333, NWS Dodge City, KS

August 24, 2001Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2001, 11:05 PM CDT for Pratt County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2001, 11:05 PM CDT (04:05 UTC)
Expired
Aug 25, 2001, 12:00 AM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pratt County, KS

The radar

The Vance AFB radar (KVNX), 106 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:17 PM CDTHail 1Pratt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KDDC 250407
SVRDDC
KSC151-250445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 PM CDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1200 AM CDT

* AT 1105 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF COATS...OR ABOUT 3 MILES SOUTH OF
  CULLISON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
   SAWYER AT 1130 PM CDT,

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3765 9886 3748 9892 3748 9856 3757 9848

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:25 PM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 24, 1:25 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
125 PM CDT FRI AUG 24 2001

FORECAST CHALLENGES ARE CHANCES FOR CONVECTION IN SOUTHEAST TONIGHT
AND WEST SATURDAY EVENING.

500 MB UPPER LOW OVER SOUTHEASTERN NEBRASKA WITH COOL POOL OVER
WESTERN KANSAS. WARMER AND DRIER MID LEVEL CONDITIONS WERE JUST
UPSTREAM HOWEVER LOWER LEVELS REMAIN FAIRLY MOIST WITH 14C 850MB AND
UPPER 60F SURFACE DEWPOINTS FROM DDC SOUTH AND EAST. MORNING
CONVECTION APPEARS TO BE FOCUSED ALONG OUTFLOW BOUNDARY OVER
NORTHWESTERN OKLAHOMA. MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT
BUT WILL LEAN TOWARD THE ETA.

MODELS CONTINUE TO CREATE SURFACE TROF AXIS OVER SOUTHEASTERN ZONES
LATE THIS AFTERNOON. ALTHOUGH CAPE AND WIND PROFILES SOMEWHAT
FAVORABLE FOR CONVECTION, WILL STILL NEED CONVERGENCE TO GET
ANYTHING GOING. WILL LIKELY KEEP SMALL POPS GOING IN THE SOUTHEAST
BUT WILL WAIT FOR LATEST SURFACE/RADAR/SATELLITE TRENDS AS ISSUANCE
TIME APPROACHES FOR ANY HINT OF THE TROF DEVELOPING.

WEAK SURFACE RIDGE SHOULD POKE INTO WESTERN KANSAS SATURDAY BEHIND
WEAK COLD FRONT. UPSLOPE WINDS SHOULD BRING BACK SOME MOISTURE INTO
WESTERN KANSAS AFTER DRYLINE SLIDES EAST THIS EVENING. WEAK VORT MAX
MAY CROSS CENTRAL ROCKIES AND HELP GET ROCKIES CONVECTION GOING BY
MID AFTERNOON. UPPER FLOW SHOULD BE FAIRLY WEAK AND WITH NO LOW
LEVEL JET TO TAP INTO I HAVE MY DOUBTS ABOUT HOW FAR EAST THE STORMS
WOULD GET. WILL LEAVE SLIGHT CHANCES GOING FOR THE WESTERN ZONES FOR
NOW HOWEVER. TEMPS SHOULD REACH THE MID 80S TO AROUND 90 WITH SOME
HIGH CLOUDS AND UPSLOPE FLOW.

WESTERN CONUS UPPER RIDGE BEGINS TO BUILD SUNDAY WITH WARMING MID
LEVELS AND LITTLE CAPE OR BOUNDARIES TO WORK WITH. WILL BEGIN THE
WARMING TREND WITH LITTLE CLOUD.

FIRST 4 PERIODS OF ZFP WILL BE CREATED WITH IFPS.

EXTENDED DISCUSSION...

WILL PLAN TO KEEP EXTENDED FORECAST FAIRLY INTACT THROUGH EARLY NEXT
WEEK. WITH UPPER HIGH BUILDING OVER THE CWA, SEE NO REASON WHY TEMPS
WONT BE ABOVE CLIMO FOR EARLY NEXT WEEK.

FOR THE REST OF THE EXTENDED...MODELS TO VARYING DEGREES INDICATE
ANOTHER COLD FROPA DURING THE MID PART OF NEXT WEEK. LATEST AVN
JIVES FAIRLY WELL WITH YESTERDAYS ECMWF. SO, HAVE SOME CONFIDENCE
THAT CWA WILL SEE FROPA DURING MID NEXT WEEK ALONG WITH A CHANCE FOR
THUNDERSTORMS. COOL DOWN WILL BE MENTIONED FOR WEDNESDAY AND
THURSDAY WITH A WARMING TREND FOR DAY 7 AND THE 8 TO 10 DAY OUTLOOK.
AS WESTERN UNITED STATES UPPER TROF AND DOWNSTREAM UPPER HIGH FLOW
PATTERN BECOMES ESTABLISHED DURING THIS TIME, TEMPS THROUGHOUT THE
CWA SHOULD INCREASE ACCORDINGLY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 064/087 061/090 062 00-
GCK 062/088 060/090 060 001
EHA 060/088 060/091 060 022
LBL 063/088 061/090 062 001
HYS 064/085 060/089 061 000
P28 067/090 064/093 062 200

.DDC...NONE.

POAGE/RCM

In the hours before

Local storm report, Aug 24, 9:57 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM THURSDAY NIGHT EVENT
NATIONAL WEATHER SERVICE DODGE CITY, KS
957 PM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    2 W BUCKLIN               KS   .75 INCH HAIL
08/23/01   FORD                           REPORTED BY PUBLIC

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:10 PM CDTSevere Thunderstorm WarningDDCKiowa35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.